According to a study published in the Journal of Crohn's and Colitis, steroid therapy is associated with an increased risk of venous thromboembolic events in patients with inflammatory bowel disease (IBD), but biological therapy is not . The risk of venous thromboembolism (VTE) is 1.5- to 3-fold higher in IBD patients, compared with non-IBD controls, with most events occurring during acute flare-ups of the disease.

To investigate, Dr. Patricia Sarlos from the University of Pecs in Hungary and colleagues reviewed eight retrospective studies of 40,083 steroid-treated IBD patients and 18,435 anti-TNFalpha-treated IBD patients. The found that steroid-treated IBD patients were more likely to develop VTE complications than patients not receiving such drugs (odds ratio, 2.2; P<0.001).

In contrast, the odds of having VTE complications was significantly lower in anti-TNFalpha-treated IBD patients (by 73.3%) than in steroid-treated IBD patients (P=0.005). The researchers were unable to ascertain how many IBD patients received pharmacological thromboprophylaxis in these studies.

“These associations highlight the importance of steroid-sparing therapy in IBD, especially in patients with additional risk factors for VTE,” the researchers conclude. “The choice between glucocorticoids and anti-TNFalpha therapy in the management of severe flares, should take this into consideration, especially in patients with previous VTE or a family history of thrombotic events.”

“Patients with IBD should be stratified according to their general and IBD-specific risk factors for VTE into high-risk and intermediate or low-risk patients,” they added. “Beside detailed patient history focused on well-known general and disease-specific VTE risk factors, clot lysis parameters should be included in the risk assessment. We recognize the importance of our findings in the promotion of the appropriate thromboprophylaxis during steroid treatment. Further research is needed to establish the exact weight of these factors and large prospective cohort studies are awaited.”

Dr. Akbar Waljee from the University of Michigan, in Ann Arbor, who recently reviewed corticosteroid use and its complications in IBD patients said, "There is an association between steroids and a variety of complications, including fractures, infections, and VTE as shown in our prior paper.

"The authors highlight the association (2-fold increased risk) between steroids and VTE specifically in an IBD population. However, this association between steroids and VTE should be interpreted with caution, as IBD by itself is associated with increased risk of VTE,” Dr. Waljee added.

“There are recommendations that suggest that patients having an IBD flare admitted to the hospital should receive thromboprophylaxis in the absence of any contraindication,” he said. “While corticosteroids may be appropriate in some situations, like many drugs they have side effects,” Dr. Waljee said. “It is important to minimize their use if alternatives exist.”